Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 73, NWS Lincoln, IL

July 8, 2014Cass County, Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2014, 12:34 AM CDT for Cass County, Morgan County, Scott County, Illinois. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2014, 12:34 AM CDT (05:34 UTC)
Expired
Jul 8, 2014, 1:30 AM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IL, Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:00 AM CDTTSTM WND DMG3 Se Winchester, ILTREE LIMBS BLOWN DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KILX 080534
SVRILX
ILC017-137-171-080630-
/O.NEW.KILX.SV.W.0073.140708T0534Z-140708T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1234 AM CDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 130 AM CDT

* AT 1232 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES EAST OF MOUNT STERLING TO 6 MILES SOUTHEAST
  OF PITTSFIELD...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...VIRGINIA...JACKSONVILLE...NAPLES...MEREDOSIA...
  BLUFFS...EXETER...BLUFF SPRINGS...CHAPIN...ARENZVILLE...ALSEY...
  MANCHESTER...LITERBERRY...MURRAYVILLE...WOODSON...ASHLAND...
  ALEXANDER...FRANKLIN...OXVILLE AND GLASGOW.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 43 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3982 9058 3988 9059 3992 9054 3999 9051
      3997 9000 3979 9000 3978 8998 3971 8998
      3968 8997 3952 8995 3951 9017 3952 9058
      3958 9059 3970 9065
TIME...MOT...LOC 0534Z 272DEG 27KT 3996 9060 3957 9069

HAIL...<.75IN
WIND...60MPH

$$

SHIMON
3 follow-up statements
874 
WWUS53 KILX 080558
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1258 AM CDT TUE JUL 8 2014

ILC017-137-171-080630-
/O.CON.KILX.SV.W.0073.000000T0000Z-140708T0630Z/
MORGAN IL-SCOTT IL-CASS IL-
1258 AM CDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CASS...SCOTT AND MORGAN COUNTIES UNTIL 130 AM CDT...

AT 1256 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLUFF SPRINGS TO ALSEY...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA...JACKSONVILLE...ALSEY...MANCHESTER...LITERBERRY...
MURRAYVILLE...WOODSON...ASHLAND...ALEXANDER...FRANKLIN...CONCORD...
LYNNVILLE...JACKSONVILLE MUNICIPAL AIRPORT...SOUTH JACKSONVILLE...
LAKE JACKSONVILLE...PHILADELPHIA...SINCLAIR...NORTONVILLE AND
PRENTICE.

INTERSTATE 72 BETWEEN MILE MARKERS 47 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3971 9056 3987 9051 3999 9045 3997 9000
      3979 9000 3978 8998 3971 8998 3952 8995
      3951 9013 3952 9014 3952 9058 3958 9059
TIME...MOT...LOC 0558Z 272DEG 27KT 3996 9034 3953 9047

HAIL...<.75IN
WIND...60MPH

$$

SHIMON
806 
WWUS53 KILX 080617
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
117 AM CDT TUE JUL 8 2014

ILC017-137-171-080630-
/O.CON.KILX.SV.W.0073.000000T0000Z-140708T0630Z/
MORGAN IL-SCOTT IL-CASS IL-
117 AM CDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CASS...EASTERN SCOTT AND MORGAN COUNTIES UNTIL 130 AM CDT...

AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VIRGINIA TO MANCHESTER...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...ALEXANDER...FRANKLIN...PHILADELPHIA...SINCLAIR...
NORTONVILLE AND PRENTICE.

INTERSTATE 72 BETWEEN MILE MARKERS 55 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3998 9027 3997 9000 3979 9000 3978 8998
      3969 8998 3952 8995 3951 9013 3952 9014
      3952 9050
TIME...MOT...LOC 0618Z 276DEG 36KT 3993 9013 3950 9027

HAIL...<.75IN
WIND...60MPH

$$

SHIMON
846 
WWUS53 KILX 080630
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
130 AM CDT TUE JUL 8 2014

ILC017-137-171-080640-
/O.EXP.KILX.SV.W.0073.000000T0000Z-140708T0630Z/
MORGAN IL-SCOTT IL-CASS IL-
130 AM CDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS...EASTERN
SCOTT AND MORGAN COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 3998 9027 3997 9000 3979 9000 3978 8998
      3969 8998 3952 8995 3951 9013 3952 9014
      3952 9050
TIME...MOT...LOC 0617Z 276DEG 36KT 3993 9014 3950 9028

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:12 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 8, 12:12 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1212 AM CDT Tue Jul 8 2014

.DISCUSSION...
ISSUED 900 PM CDT Mon Jul 7 2014

A line of strong to severe storms has developed in N MO and is
projected to move SSE the rest of the evening. The counties
included in SVR watch 401 were just our far SW four counties, from
Schuyler to Scott/Morgan. Some indications that we will be on the
far edge of any severe potential with this line of storms, but
enough instability is in place across central IL to support
vigorous updrafts and damaging downburst winds. The main hazard
from this line of storms looks to be damaging winds with hail more
of a secondary threat. Very heavy rainfall rates over short
periods of time could lead to localized flooding, so that will
remain a concern as well. Timing tools show the storms reaching
Schuyler county around 11 pm and Jacksonville around midnight.

The remainder of our counties could miss the heavy rains. May
reduce PoPs NW of Lincoln based on current trends, but confidence
is not high enough to remove PoPs in the NW half of central IL with
this update. With the earlier arrival of this complex, tomorrow
morning could end up being relatively dry in the southeast,
without a need for the likely PoPs we have in there.

Mild and muggy conditions are expected for much of the night, with
little airmass change except for brief cooling near thunderstorm
outflows. Temps and dewpoints look on track. Main update was to
add watch info and adjust PoPs and weather to match expected
trends tonight.

&&

.AVIATION...
ISSUED 1210 AM CDT Mon Jul 7 2014

MCS with strong to severe thundersorms over northern MO and moving
east into west central IL, will move across the central IL airports
overnight especially impacting I-72 TAF sites. Thunderstorms with
IFR to MVFR conditions should reach SPI around 0630Z and DEC by
0730-08Z and CMI between 0830-09Z. Mainly showers to affect
northern TAF sites of PIA and BMI overnight with MVFR conditions as
thunderstorms appear to stay just south of these airports as they
move east. Have convection diminishing late tonight between 10-13Z
as MCS moves east and se of central IL by Tue morning. Some light
fog/haze possibly lingering into early Tue morning. MVFR to VFR
ceilings should scatter out from west to east between 16Z-19Z with
VFR conditions then prevailing rest of day Tue and Tue evening.
South winds of 4-8 kts early overnight to veer WSW and increase to
near 10 kts later tonight as MCS moves in and then veer WNW and
increase to 10-15 kts during Tue morning with gusts 18-23 kts Tue
afternoon. West winds to diminish to around 5 kts after sunset Tue
as weak high pressure settles into the MS river valley.

07

&&

.PREV DISCUSSION...
ISSUED 259 PM CDT Mon Jul 7 2014

Main focus for this forecast will be the thunderstorms expected to
impact the area late tonight through tomorrow. More thunderstorms
will be possible late in the week and into next weekend as well.
Models continue to have a good handle on the overall pattern and
surface features, and finally look similar with location and
timing of pcpn next 24hrs. There are some differences with the
pcpn, but overall they all look similar in timing of the pcpn,
start and finish, with NAM being slowest with exiting the pcpn.
Still, a blend in the models, combined with persistence looks like
a good forecast.

SHORT TERM...Tonight through Thursday night

Pcpn could be ongoing in the extreme southeast part of the cwa
late this afternoon, but should get pushed out of the area
quickly. Am expecting the remainder of the evening hours, til
midnight to be dry as this boundary gets south of the area and the
next weather system does not get into the area til just after
midnight. Models all point to an MCS developing somewhere around
NW MO/NE KS/ SW MO/SE IA late this evening. Temp and moisture
convergence, Omega, and other dynamics support this location and
scenario tonight. This MCS is expected to move east to southeast
tonight and begin to effect west central IL around midnight and
then move ESE through the southern half of the state after
midnight tonight. Along with this, there is a sfc front to be the
focus of the storms and good low level jet pumping the high
moisture content air into the front. So, storms with heavy
rainfall, intense lightning, and damaging winds will be possible
late tonight and into tomorrow morning. Highest pops for tomorrow
will be in the southeast as this will be near the track of this
MCS. These storms should move out of the area quickly and leave
dry weather for remainder of the short term period, through
Thursday night.

Temps will finally cool and be at or below normal for the period.
Model guidance looked ok.

LONG TERM...Friday through Monday

Upper level flow will remain out of the northwest with ridging
taking place well west. However, in the northwest flow, another
frontal system will develop out in the plains and slowly move east
toward the area. The first time this system should effect the area
with pcpn is Fri night, with slight chance pops. Mentionable pops
will begin Friday night and continue through the remainder of the
forecast period. Temps will start cool but then warm back up to
more hot and humid weather by the weekend.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 3:24 PM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT MON JUL 7 2014

ILZ027>031-036>038-041>046-053-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
324 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
LATE TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING
WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. AT THIS
TIME...IT APPEARS THE GREATEST RISK FOR SEVERE WEATHER WILL REMAIN
SOUTH OF THE I-74 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
324 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...BUT SEVERE WEATHER
IS NOT ANTICIPATED.

AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

BARNES

In the hours before

Special weather statement, Jul 8, 12:05 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 AM CDT TUE JUL 8 2014

ILZ040-047-049-050-080600-
CASS-MORGAN-SCHUYLER-SCOTT-
1205 AM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CASS...MORGAN...SCOTT AND
SOUTHERN SCHUYLER COUNTIES UNTIL 100 AM CDT...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
RUSHVILLE TO 5 MILES SOUTHEAST OF BEVERLY TO 7 MILES NORTHWEST OF
ATLAS...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BEARDSTOWN...
  BLUFF SPRINGS...
  MEREDOSIA...
  NAPLES...
  ARENZVILLE...
  BLUFFS...

OTHER LOCATIONS AFFECTED INCLUDE...OXVILLE...CONCORD...MERRITT...
RIGGSTON...PHILADELPHIA AND LYNNVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4000 9001 3952 9000 3952 9058 3958 9059
      3970 9065 3982 9058 3988 9059 3992 9054
      3998 9052 3997 9059 4002 9062 4005 9068
      4007 9068 4009 9071
TIME...MOT...LOC 0506Z 291DEG 25KT 4001 9056 3975 9086
          3957 9103

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:05 AM CDTSpecial Weather StatementILXCass, Morgan, Scott55 min
Jul 8, 1:59 AM CDTSpecial Weather StatementILXMacon, Sangamon61 min
Jul 8, 2:22 AM CDTAreal Flood AdvisoryILXCass, Menard, Morgan, Schuyler3 hr
Jul 8, 3:01 AM CDTSpecial Weather StatementILXDeWitt59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.